Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 57, NWS Houston/Galveston, TX

May 28, 20214 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 28, 2021, 10:42 PM CDT for 4 counties in Texas. It was in force for 33 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2021, 10:42 PM CDT (03:42 UTC)
Expired
May 28, 2021, 11:15 PM CDT
In force
33 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brazoria County, TX, Fort Bend County, TX, Harris County, TX, Waller County, TX

The radar

The Houston radar (KHGX), 57 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 10:42 PM CDTTSTM WND DMG5 Ne Fulshear, TXTREES DOWN CROSS CREEK RANCH AREA.
May 28, 10:43 PM CDTTSTM WND DMG6 Sse Katy, TXTREES DOWN EAST SIDE OF 99 JUST NORTH OF S FRY RD.
May 28, 10:45 PM CDTTSTM WND DMG7 Nnw Mission Bend, TXTREES DOWN BAKER RD NEAR POST OFFICE AND IN GREEN TRAILS NEIGHBORHOOD.
May 28, 11:15 PM CDTTSTM WND DMG5 Se Southside Place, TXTREES DOWN BROOKHAVEN AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2021-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2021-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1398 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-72 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

177 
WUUS54 KHGX 290342
SVRHGX
TXC039-157-201-473-290415-
/O.NEW.KHGX.SV.W.0057.210529T0342Z-210529T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
1042 PM CDT Fri May 28 2021

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Fort Bend County in southeastern Texas...
  Northern Brazoria County in southeastern Texas...
  Southeastern Waller County in southeastern Texas...
  Southwestern Harris County in southeastern Texas...

* Until 1115 PM CDT.

* At 1041 PM CDT, a severe thunderstorm was located over southeastern
  Eldridge / West Oaks, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Pearland, Sugar Land, Missouri City, northern Rosenberg, Stafford,
  Bellaire, West University Place, Katy, Richmond, Galena Park,
  Jacinto City, Manvel, Hunters Creek Village, Bunker Hill Village,
  Piney Point Village, Downtown Houston, Greenway / Upper Kirby Area,
  Spring Branch North, Second Ward and Greater Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2958 9589 2991 9579 2979 9521 2946 9532
TIME...MOT...LOC 0341Z 280DEG 32KT 2973 9564 

HAIL...<.75IN
WIND...60MPH
 
$$

Maldonado
1 follow-up statement
696 
WWUS54 KHGX 290402
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
1102 PM CDT Fri May 28 2021

TXC039-157-201-473-290415-
/O.CON.KHGX.SV.W.0057.000000T0000Z-210529T0415Z/
Fort Bend TX-Brazoria TX-Waller TX-Harris TX-
1102 PM CDT Fri May 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHEASTERN FORT BEND...NORTHERN BRAZORIA...SOUTHEASTERN WALLER
AND SOUTHWESTERN HARRIS COUNTIES...

At 1056 PM CDT, a severe thunderstorm was located over Gulfton, or
over Bellaire, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated. At 10:55 pm CDT, trained spotter reported 
         damaging winds causing power flashes 3 miles ENE Mission 
         Bend.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Pearland, Sugar Land, Missouri City, northern Rosenberg, Stafford,
Bellaire, West University Place, Katy, Richmond, Galena Park, Jacinto
City, Manvel, Hunters Creek Village, Bunker Hill Village, Piney Point
Village, Downtown Houston, Greenway / Upper Kirby Area, Spring Branch
North, Second Ward and Greater Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2958 9589 2991 9579 2979 9521 2946 9532
TIME...MOT...LOC 0356Z 279DEG 32KT 2971 9550 

HAIL...<.75IN
WIND...60MPH
 
$$

Maldonado

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:12 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 28, 7:12 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
712 PM CDT Fri May 28 2021

.UPDATE...

Primary focus for threatening weather is focusing to the west,
with one slow-moving cluster of storms over Burleson County,
another group of storms near Austin, and another further west
towards the Hill Country. Because of this, the severe thunderstorm
watch that was in place for the northwestern portion of our area
earlier has been replaced with a new, reconfigured watch that will
carry until late tonight. Madison County is not in this new watch,
though Brazos, Burleson, and Washington are. Additionally, Austin
County and Colorado County have been included in this new watch,
in case the storms to the west are able to survive at their
current severe intensity to our area.

It is uncertain how significant the threat is, as storms may
become slightly elevated with nighttime cooling. This would tend
to elevate a hail threat and diminish a wind threat. On the other
hand, ample shear is organizing earlier supercells into linear
features, which often tends to highlight a wind threat over a hail
one. All in all, we may just end up with clusters of strong, but
not quite severe storms in our area. Still, the environment is
good enough that a watch from the Brazos River west is justified.
But ultimately, we may have to keep our eye out for what is
currently occurring in Burleson County, where the storms have
begun moving slowly, and dropping torrential rain. Given our
recent rainy pattern, some locations could become susceptible to
localized flash flooding.

&&

.AVIATION [00Z TAF Issuance]...

Storms moving in from the northwest are currently just barely
missing CLL, but do have a short window TEMPO'd there for
potential thunderstorms clipping the terminal.

At the least, we are seeing a good number of small showers pop up
ahead of the stronger storms, but generally VFR conditions prevail
for now. Through the night and into tomorrow, the focus for
showers and storms should focus further south, but still have at
least VC mentions at all terminals for tomorrow afternoon.

&&

.PREV DISCUSSION /Issued 421 PM CDT Fri May 28 2021/...

.SHORT TERM [This Afternoon Through Saturday]...

Storms continue to develop but the monster storm nearing Temple also
appears to be running into some capping and as these storms spread
southeastward that capping issue will remain with slowly diminishing
CAPE. Multicellular should become the storm mode as it moves into
the CWA. The watch could need some slight adjustment southward in a
few hours to capture the lingering wind threat at that point.

Storms should in general weaken after 7 pm and push southward toward
the coast 10-midnight. Could bring a flare up in winds as they reach
the warm Gulf waters.  Storms wane after midnight and then expect
redevelopment toward morning with showers and isolated
thunderstorms. The cold front albeit mixed up with outflow
boundaries should drop down into SETX Saturday morning and then off
the coast late Saturday afternoon/evening. These boundaries will
help to initiate storms but in a more benign atmosphere so garden
variety showers and thunderstorms should be norm.  This will usher
in drier weather as the front pushes through for the remainder of
the Memorial Day weekend.

45

.LONG TERM [Tomorrow/Saturday Night through Friday]...

Even with the upper level ridge building into the state from the
west, models seem to be keeping the door open for a small chance
of storms Sun afternoon given the progs of a favorable upper jet
placement. But given the likelihood of limited moisture, will be
keeping POPs very low to nil with the "best" chances over our W/
SW counties. Otherwise, the rest of the holiday weekend (Mon) is
going to be fairly dry/quiet. High temperatures should also be a
bit cooler than our seasonal norms if our forecasts do verify...
that is mid 80s versus upper 80s/around 90 for both Sun/Mon.

SE winds are set to return late Sun...but elevated PWs (from 1.5
to 1.9 inches) not expected to return until Tues. All of this is
going to help set us up for the return of an extended wet/stormy
pattern next week. The next upper level low/ trof developing and
deepening off the Cali Baja and the increasingly W/SW upper flow
here will help to drag a series of shortwaves across SE TX start-
ing late Tues on through the end of the week. Still not all that
confident with when the best rain chances will be for SE TX (esp-
ecially given how far out into this forecast this is) have opted
to keep mostly scattered POPs in for the CWA for this time frame.
41

.MARINE...

Light/moderate onshore winds tonight will be veering to the east
(perhaps even NE for the bays) tomorrow with a weak cold frontal
boundary into SE TX. Scattered showers/thunderstorms are expect-
ed to develop ahead of and with its passage overnight into early
tomorrow morning. This mostly light easterly flow should prevail
into most of Sun, then shifting to the southeast by Sun night as
surface high pressure moves off to the east. This onshore should
be slowly strengthening through the week as rain chances go up in
response to a series of upper level disturbances moving across SE
TX. 41

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  69  82  67  83  67 /  60  50  10  10  10
Houston (IAH)          70  82  67  84  68 /  50  60  10  10  10
Galveston (GLS)        75  82  73  81  76 /  40  40  10  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...None.

&&

UPDATE...Luchs
SHORT TERM...45
LONG TERM...41
AVIATION...Luchs
MARINE...41

In the hours before

Local storm report, May 28, 7:34 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
734 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FLASH FLOOD      1 N CALDWELL            30.54N 96.70W
05/28/2021                   BURLESON           TX   EMERGENCY MNGR

            PORTIONS OF HIGHWAY-36 REPORTED TO BE
            IMPASSABLE.

&&
Special weather statement, May 28, 8:38 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
838 PM CDT Fri May 28 2021

TXZ197-210-211-290215-
Washington TX-Colorado TX-Austin TX-
838 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR COLORADO...NORTHWESTERN AUSTIN
AND SOUTH CENTRAL WASHINGTON COUNTIES UNTIL 915 PM CDT...

At 835 PM CDT, Doppler radar was tracking a strong thunderstorm near
La Grange, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm. This
storm has a history of tornado warnings.

Locations impacted include...
Bellville, Columbus, Shelby, Weimar, Industry, Sheridan, Altair,
Frelsburg, New Ulm, Rock Island and Cat Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Texas.

LAT...LON 2980 9671 2996 9657 3004 9662 3007 9662
      3008 9663 3011 9663 3007 9616 2935 9657
      2957 9678 2958 9679 2958 9682 2959 9684
      2962 9685 2963 9687
TIME...MOT...LOC 0135Z 284DEG 28KT 2989 9695

Maldonado
Special weather statement, May 28, 9:39 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
939 PM CDT Fri May 28 2021

TXZ197-210>212-226-290330-
Washington TX-Waller TX-Wharton TX-Colorado TX-Austin TX-
939 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR COLORADO...CENTRAL WHARTON...
AUSTIN...SOUTH CENTRAL WASHINGTON AND SOUTHWESTERN WALLER COUNTIES
UNTIL 1030 PM CDT...

At 938 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bellville, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sealy, Bellville, Columbus, Eagle Lake, Pine Island, San Felipe,
Industry, Monaville, Egypt, New Ulm, Cat Spring, Sheridan, Altair,
Nada, Frelsburg, Garwood and Rock Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Texas.

LAT...LON 3009 9642 3004 9596 2911 9636 2953 9675
TIME...MOT...LOC 0238Z 281DEG 12KT 2988 9630

Maldonado
Special weather statement, May 28, 10:00 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1000 PM CDT Fri May 28 2021

TXZ211>213-226-227-290330-
Waller TX-Wharton TX-Inland Harris TX-Fort Bend TX-Austin TX-
1000 PM CDT Fri May 28 2021

...SPECIAL WEATHER STATEMENT...

At 958 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pattison, or near Brookshire, moving southeast at 50 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Rosenberg, Katy, Richmond, Sealy, Brookshire, Pecan Grove, Eldridge /
West Oaks, Mission Bend, Addicks Park Ten, Needville, East Bernard,
Wallis, Fulshear, Pleak, Pine Island, Simonton, Fairchilds, San
Felipe, Beasley and Pattison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Texas.

LAT...LON 2948 9624 3005 9600 2990 9561 2931 9578
TIME...MOT...LOC 0258Z 300DEG 44KT 2980 9604

Maldonado
Local storm report, May 28, 10:12 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1012 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     FLASH FLOOD      4 NE SOMERVILLE         30.38N 96.48W
05/28/2021                   BURLESON           TX   EMERGENCY MNGR

            WATER IS AROUND 6+ INCHES OVER THE ROAD AT
            FM 1361 AND PR 4016 AND AROUND 8 INCHES OVER
            THE ROAD ON FM 1361 AT THE 8400 BLOCK.

&&
Special weather statement, May 28, 10:33 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1033 PM CDT Fri May 28 2021

TXZ212-213-227-237-290415-
Inland Brazoria TX-Waller TX-Inland Harris TX-Fort Bend TX-
1033 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FORT BEND...NORTH CENTRAL
BRAZORIA...SOUTHEASTERN WALLER AND SOUTHWESTERN HARRIS COUNTIES UNTIL
1115 PM CDT...

At 1033 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cinco Ranch, or near Eldridge / West Oaks, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Western Pearland, Sugar Land, Missouri City, Rosenberg, Stafford,
Bellaire, West University Place, Katy, Richmond, Hunters Creek
Village, Bunker Hill Village, Piney Point Village, Downtown Houston,
Greenway / Upper Kirby Area, Spring Branch North, Greater Heights,
Fresno, Mission Bend, Neartown / Montrose and Pecan Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2951 9593 2991 9579 2982 9534 2932 9545
TIME...MOT...LOC 0333Z 280DEG 31KT 2975 9574

Maldonado

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:07 PM CDTFlash Flood WarningHGXBurleson83 min
May 28, 7:35 PM CDTAreal Flood AdvisoryHGXBurleson, Washington115 min
May 28, 8:32 PM CDTAreal Flood WarningHGXBurleson6 hr
May 28, 8:38 PM CDTSpecial Weather StatementHGXAustin, Colorado37 min
May 28, 9:02 PM CDTSevere Thunderstorm WarningHGXAustin, Colorado, Washington43 min
May 28, 9:32 PM CDTAreal Flood AdvisoryHGXAustin, Colorado, Washington87 min
May 28, 9:39 PM CDTSpecial Weather StatementHGXAustin, Colorado, Waller51 min
May 28, 10:00 PM CDTRiver Flood WarningHGXBurleson, Washington26 hr
May 28, 10:00 PM CDTSpecial Weather StatementHGXFort Bend, Waller30 min
May 28, 10:33 PM CDTSpecial Weather StatementHGXFort Bend42 min
May 28, 10:59 PM CDTAreal Flood WarningHGXAustin, Colorado, Washington6 hr
May 28, 11:03 PM CDTAreal Flood WarningHGXAustin, Colorado, Waller6 hr
May 28, 11:06 PM CDTAreal Flood AdvisoryHGXAustin, Brazoria, Fort Bend, Harris, Waller, Wharton3 hr
May 28, 11:07 PM CDTSpecial Marine WarningHGX83 min
May 28, 11:07 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Galveston, Harris28 min
May 28, 11:13 PM CDTSpecial Marine WarningHGX92 min
May 28, 11:26 PM CDTSpecial Weather StatementHGXBrazoria, Matagorda49 min
May 29, 12:31 AM CDTSpecial Marine WarningHGX89 min
May 29, 12:38 AM CDTSmall Craft AdvisoryHGX9 hr
May 29, 8:41 AM CDTAreal Flood WarningHGXHarris6 hr
May 29, 8:46 AM CDTAreal Flood WarningHGXColorado11 hr
May 29, 9:45 AM CDTRiver Flood WarningHGXBrazoria37 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.